Iowa, 2024

Damaging Wind in Iowa, May 30, 2024

May 30, 2024 · NWS FSD · 1 event in 1 county or zone

Scattered thunderstorms developed in the warm sector across northwest Iowa during the afternoon, with an isolated stronger storm producing a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed in the warm sector across northwest Iowa during the afternoon, with an isolated stronger storm producing a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 2:12 PM CST, 18 minutes earlier. Its key messages:

  • Multiple chances for showers and thunderstorms through the weekend. Locally heavy rainfall may result in isolated flooding concerns and small river rises if training occurs.
  • A Marginal Risk (Level 1 of 5) for severe storms remains in place for much this afternoon, with damaging winds to 60 MPH and quarter size hail being the primary hazards. Additional strong to severe storms may occur over the weekend, especially Sunday afternoon and evening.
  • Near normal temperatures and periodic breezy conditions continue through the weekend, with above normal temperatures forecast to prevail heading into the new week.
Area forecast discussion, May 30, 2:12 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
312 PM CDT Thu May 30 2024

.KEY MESSAGES...

- Multiple chances for showers and thunderstorms through the
weekend. Locally heavy rainfall may result in isolated flooding
concerns and small river rises if training occurs.

- A Marginal Risk (Level 1 of 5) for severe storms remains in place
for much this afternoon, with damaging winds to 60 MPH and quarter
size hail being the primary hazards. Additional strong to severe
storms may occur over the weekend, especially Sunday afternoon and
evening.

- Near normal temperatures and periodic breezy conditions continue
through the weekend, with above normal temperatures forecast to
prevail heading into the new week.

&&

.DISCUSSION...
Issued at 311 PM CDT Thu May 30 2024

CURRENT THROUGH FRIDAY NIGHT: Latest radar imagery shows a line of
showers and storms developing ahead of an advancing cold front just
west of the James River. Will see this line push eastward through
the afternoon and evening before it stalls out near/east of I-29.
Though cloud cover has plagued much of our area this morning, have
seen a bit of clearing ahead of the front, which may provide enough
destabilization to see a few strong to severe storms. In regard to
dynamics, do have CAPE values ranging between 500 to 1500 J/kg,
depending on which model you look at. Dewpoints have also risen a
bit in the last few hours, with most locations in the upper 50s to
lower 60s. While there is a decent amount of moisture to work with,
effective shear remains rather lacking, and mid-level lapse rates
still hover in the 6-6.5 degC/km range. That being said, there is a
decent amount of sfc vorticity along the aforementioned front, which
could support the development of perhaps a few funnel clouds or
landspouts. SPC's latest Day 1 Outlook has maintained a Marginal
(Level 1 of 5) risk for severe weather - so don't want to entirely
rule things out, especially if we can destabilize enough. As such,
think the primary hazards with any storm that does become severe
will be damaging gusts up to 60 MPH and quarter size hail. In
regard to timing, believe the best window for seeing severe weather
will be between 3 to 9 PM.

Instability quickly diminishes as we approach midnight, which should
limit the overall severe threat. Given that the front is expected to
stall/slowly meander eastward, have scattered showers and storms
lingering for the remainder of the overnight period. Similar to the
last forecast package, PWATs still look to approach 1.5 inches,
suggesting that locally heavy rainfall will be possible. While
widespread flooding is not expected at this time, any heavy rain
that occurs over urban or already saturated areas may result in
ponding of water and perhaps isolated flash flooding. In an effort
to mitigate impacts around your home, ensure that your sump pump is
turned on and that your downspouts are attached. And remember, Turn
Around, Don't Drown, if you encounter a flooded roadway.

Trough axis swings north of the area on Friday, with another weak
short wave ahead of it. This keeps at least scattered activity
around through the end of the week, especially along and east of I-
29. In regard to rainfall totals, currently have amounts through
Friday evening ranging between a tenth of an inch to near/just above
half an inch along and west of I-29. Areas east could see upwards of
half an inch to 2 inches, with the highest totals likely across SW
Minnesota.

SATURDAY: Should see a brief reprieve from showers and storms
throughout much of Saturday morning and afternoon as sfc high
pressure slides overhead. Winds look to be light and variable with
afternoon highs in the mid to upper 70s under partly cloudy skies.

SATURDAY NIGHT THROUGH TUESDAY: Upper level wave near the Rockies
ejects northeastward toward the region Saturday evening, causing
precipitation chances to return to forecast. Could see showers and
storms develop as early as sunset with the initial surge of WAA,
though the better chances look to occur Sunday afternoon and
evening. As noted in days past, CIPS analogs continue to show a 15%
chance for severe weather, with CSU Machine Learning probabilities
now ranging between 15-30%. SPC's latest Day 4 Outlook has also
highlighted a 15% chances of seeing severe weather for much of our
area. In regard to dynamics, still seeing a decent amount of support
from both deterministic and ensemble guidance that CAPE values will
near/exceed 1500 J/kg. Shear and low level moisture will also be on
the rise ahead of an advancing cold front, with a few models
forecasting dewpoints to rise into the 60s to lower 70s. Certainly
something to keep an eye on in the coming days. In addition to this,
will need to monitor today's and Friday's rainfall amounts, as
periods of heavy rain will also be possible with this system.
Certainly more moisture in the soils of late, which may result in
localized flooding and river rises - especially if training storms
were to develop. Nonetheless, there are still a bit of moving parts
in place to put too much confidence behind any one solution just
yet, as timing, amounts, and hazards will largely depend on how sfc
and upper level boundaries evolve. For now, encourage folks with
outdoor plans to keep an eye on the forecast and have a way to
receive warnings.

Outside of a few lingering showers on the far eastern fringes of our
CWA Monday morning, should see largely dry conditions prevail across
the region. Models vary in timing and strength of the next
wave/trough Tuesday, but expect more shower and storm chances.
Depending on the track and evolution of this system, additional
strong to severe storms may be possible, but very low confidence at
this time. Otherwise, look for afternoon highs to rise into the
upper 70s to lower 80s. Overnight lows will also remain quite mild,
as temperatures only fall into the 50s to lower 60s.

WEDNESDAY AND BEYOND: Upper level ridging builds across the western
CONUS mid-week, keeping us in NW flow aloft. As a result, should see
dry conditions prevail for the remainder of the extended period.
Winds will be fairly breezy, with gusts between 20 to 30 MPH
possible during the afternoons.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1241 PM CDT Thu May 30 2024

Scattered showers and storms continue across the region, with
additional development forecast to occur this afternoon and evening
ahead of an advancing cold front. A few storms may become strong to
severe, with damaging gusts up to 60 MPH and quarter size hail being
the primary hazards. Cigs and vsbys may also be reduced to MVFR
levels at times. In regard to winds, expect breezy S/SE gusts to
gradually diminish this evening, allowing light and variable winds
to prevail overnight. Otherwise, look for showers to linger along
and east of I-29 through daybreak Friday and perhaps mid-morning,
with dry conditions expected elsewhere. Winds during this time will
shift to the northeast.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...SST
AVIATION...SST
Hazardous weather outlook, May 30, 3:27 AM CST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
427 AM CDT Thu May 30 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
427 AM CDT Thu May 30 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

South to southeast winds may gust 30 to 35 mph today. Winds decrease
this evening.

Showers and storms expand in coverage today, with a couple of rounds
of precipitation possible. A couple of storms could be strong to
severe with wind gusts to 60 mph and quarter sized hail. Locally
heavy rainfall may occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and storms continue Friday. Severe weather is not expected
Friday or Friday night, but locally heavy rainfall is possible. Some
locations could see over an inch of rain through Friday night.

Periodic moderate chances for showers and storms return Saturday
into early next week. Severe weather and locally heavy rainfall are
possible this weekend, so be sure to monitor the weather forecast for
updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 81 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sioux

When
May 30, 2:30 PM CST to 2:31 PM CST
Where
Sioux County, 0.86 mi NE of Maurice
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
42.980, -96.170

Thunderstorm wind gust of 61 mph was measured by the Automated Weather Observing System site KSXK near Maurice.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181085.